California, 2015

High Wind in California, March 31, 2015

March 31, 2015 · NWS LOX · 2 events in 2 counties and zones

A strong northerly pressure gradient generated strong and gusty north winds across the mountains of Ventura and Los Angeles counties. The strongest winds occurred in the Interstate 5 corridor with wind gusts as high as 76 MPH.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A strong northerly pressure gradient generated strong and gusty north winds across the mountains of Ventura and Los Angeles counties. The strongest winds occurred in the Interstate 5 corridor with wind gusts as high as 76 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Mar 31, 8:33 PM PST, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 31, 8:33 PM PST, 2 hours 15 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
933 PM PDT TUE MAR 31 2015

.SYNOPSIS...

THE GUSTY NORTHWEST WINDS WILL PERSIST DURING THE NIGHT AND
MORNING HOURS INTO THURSDAY...WITH THE STRONGEST WINDS OVER THE
MOUNTAINS. THE GUSTY WINDS WILL TURN MORE NORTH ON THURSDAY FOR A
SLIGHT WARMUP...THEN SANTA ANA WINDS WILL START FRIDAY FOR WELL
ABOVE NORMAL TEMPERATURES. A LOW SYSTEM WILL ARRIVE EARLY NEXT
WEEK FOR MORE CLOUDS AND TEMPERATURES BACK TO AROUND NORMAL.

&&

.UPDATE...

A BROAD TROUGH OF LOW PRESSURE CONTINUES TO MOVE OVER THE WESTERN
STATES THIS EVENING. THE TROUGH IS CENTERED OVER THE NORTHERN
INTERMOUNTAIN REGION WITH THE AXIS MOVING OVER SOUTHERN CALIFORNIA
REGION CURRENTLY. ANOTHER DEVELOPING SHORTWAVE TROUGH NEAR 42N AND
142W WILL DROP INTO THE REGION ON WEDNESDAY NIGHT AND BRING
ANOTHER ROUND OF GUSTY WINDS...POSSIBLY STRONGER IN SOME
LOCATIONS. MOST ATTENTION WAS PAID TO GETTING THE RIGHT HEADLINES
ISSUED.

LATEST MODEL SOLUTIONS ARE INCREASING THE WINDS FOR TONIGHT
THROUGH THURSDAY MORNING. A HIGH WIND WARNING WAS ADDED FOR THE
LOS ANGELES AND VENTURA COUNTY MOUNTAINS AS NAM-WRF SOLUTIONS
INDICATE 10 DEGREE CELSIUS 850 MB THERMAL GRADIENTS ACROSS THE
MOUNTAINS WITH 40 KNOTS OF WIND AT 850 MB. NAM MOS GUIDANCE AT
SANDBERG CONTINUES TO INDICATE SUSTAINED WINDS WELL OVER 30 KNOTS
THROUGH EARLY WEDNESDAY MORNING. WITH SOME NORTHERLY WINDS
FILTERING THROUGH THE INTERSTATE 5 CORRIDOR INTO THE SANTA CLARITA
VALLEY...A WIND ADVISORY WAS ADDED THROUGH WEDNESDAY MORNING. A
WIND ADVISORY WAS ALSO EXTENDED FOR WEST WINDS IN THE ANTELOPE
VALLEY INTO WEDNESDAY EVENING.

NAM-WRF SOLUTIONS ARE INDICATING 950 MB WINDS AROUND 45-50 KNOTS
ON WEDNESDAY AFTERNOON AND NIGHT ACROSS THE SANTA BARBARA SOUTH
COAST AND MOUNTAINS. WITH LOCAL 2-KM WRF SOLUTIONS SUGGESTING 45-50
KNOTS AT 975 MB AND 950 MB AND INLINE WITH NAM-WRF SOLUTIONS...A
HIGH WIND WATCH WAS ADDED FOR THE SANTA BARBARA SOUTH COAST AND
MOUNTAINS...AND SAN MIGUEL AND SANTA ROSA ISLANDS OFFSHORE.
POTENTIALLY DAMAGING WINDS WITH WIND GUSTS UP TO 65 MPH COULD
DEVELOP ON WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT FOR THESE
AREAS.

&&

.PREV DISCUSSION...

SHORT TERM...WINDS SHIFT TO THE NORTHEAST AND WE GET A BRIEF BUT
MODERATE SANTA ANA WIND EVENT FRIDAY WITH WHAT LOOKS LIKE SOLID
ADVISORY LEVEL WINDS ACROSS VENTURA AND LA COUNTIES, EVEN FOR THE
COAST. 950 TEMPS AND THICKNESSES ARE NOT QUITE AS HIGH AS WE SAW
WITH THE LAST EVENT WHERE TEMPS GOT UP INTO THE MID 90S SO
FRIDAY'S HIGHS PROBABLY WILL TOP OUT IN THE 80S, MAYBE AN ISOLATED
90, UNLESS A MUCH WARMER AIR MASS MOVES IN THAN CURRENTLY DEPICTED
IN THE MODELS.

LONG TERM...A RAPID COOL DOWN EXPECTED THIS WEEKEND WITH HIGHS
BACK DOWN INTO THE 60S TO LOWER 70S BY EASTER SUNDAY AND LIKELY
PLENTY OF MARINE LYR CLOUDS FOR COAST/VALLEYS. FORECAST FOR EARLY
TO MID NEXT WEEK REMAINS SOMEWHAT IN FLUX DUE TO CONTINUED MODEL
DISPARITIES BUT THE LATEST THINKING IS THAT WE'LL REMAIN DRY.
TEMPS VERY MUCH UP IN THE AIR BUT NOT EXPECTED TO STRAY TO FAR
FROM NORMAL IN EITHER DIRECTION.

&&

.AVIATION...

01/0600Z

AT 0535Z...THE MARINE LAYER DEPTH WAS 1000 FEET DEEP AT KLAX. THE
INVERSION TOP WAS AT 1600 FEET WITH A TEMPERATURE OF 17 DEGREES
CELSIUS.

VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD...EXCEPT FOR A
CHANCE OF IFR TO MVFR CONDITIONS BETWEEN 07Z AND 16Z AT KLAX AND
KLGB. PERIODS OF LIGHT TO MODERATE LOW-LEVEL WIND SHEAR AND
TURBULENCE IS EXPECTED AT KSBA...KVNY AND KBUR.

KLAX...GOOD CONFIDENCE IN TAF WITH A 30 PERCENT CHC OF IFR CIGS FROM
12Z-16Z.

KBUR...VERY GOOD CONFIDENCE IN TAF THERE IS A 30 PERCENT CHANCE OF
LIGHT-MODERATE LOW-LEVEL WIND SHEAR AND TURBULENCE...MAINLY BETWEEN
BETWEEN 10Z AND 18Z.

&&

.MARINE...31/900 PM.

HIGH CONFIDENCE IN ALL GALE WARNINGS AND SMALL CRAFT ADVISORIES. IT
IS ALSO LIKELY THAT ALL GALE WATCHES WILL BE UPGRADED TO GALE
WARNINGS IN THE NEXT 18 HOURS. ALL AREAS...INCLUDING AREAS THAT DO
NOT SEE THE WINDS...WILL EXPERIENCE LARGE AND STEEP SEAS AT SHORT
PERIODS. WIDESPREAD HAZARDOUS SEA CONDITIONS WILL RESULT.
IMPROVEMENT IS EXPECTED THURSDAY AND ESPECIALLY FRIDAY AS OFFSHORE
FLOW FORMS.

&&

.FIRE WEATHER...
INCREASING NORTH-SOUTH PRESSURE GRADIENTS COMBINED WITH SOME UPPER
LEVEL WIND AND THERMAL SUPPORT WILL GENERATE GUSTY SUNDOWNER WINDS
ACROSS THE SANTA YNEZ RANGE AND SBA SOUTH COAST TONIGHT INTO EARLY
WEDNESDAY MORNING AND AGAIN LATE WEDNESDAY INTO WEDNESDAY NIGHT.
WINDS ARE EXPECTED TO GUST BETWEEN 40 AND 45 MPH ACROSS COASTAL
AREAS...WITH GUSTS BETWEEN 50 AND 60 MPH IN THE SANTA YNEZ
MOUNTAINS. WITH SBA-BAKERSFIELD GRADIENT EXPECTED TO PEAK BETWEEN -6
AND -7 MB LATE TONIGHT AND AGAIN LATE WEDNESDAY NIGHT...THE FOCUS OF
STRONGEST WINDS ARE EXPECTED TO BE IN THE VICINITY OF MONTECITO
HILLS...WHERE ISOLATED GUSTS OVER 60 MPH CAN BE EXPECTED. THE OTHER
FOCUS OF GUSTY NORTHERLY WINDS WITH THIS EVENT WILL BE THE
INTERSTATE 5 CORRIDOR OF THE LOS ANGELES COUNTY MOUNTAINS...WHERE
GUSTS BETWEEN 45 AND 55 MPH CAN BE EXPECTED TONIGHT AND WEDNESDAY
NIGHT...WITH ISOLATED GUSTS OVER 60 MPH NEAR WHITAKER PEAK.
DOWNSLOPE LOCATIONS IN THE MOUNTAINS ARE ALSO EXPECTED TO SEE
LOWERING HUMIDITIES OVERNIGHT INTO THURSDAY...WHERE THERE WILL BE
PERIODS OF READINGS IN THE TEENS AND SINGLE DIGITS. THE COMBINATION
OF GUSTY WINDS AND LOW HUMIDITIES WILL BRING ELEVATED FIRE DANGER TO
THE MOUNTAINS AND SBA SOUTH COAST TONIGHT THROUGH THURSDAY...WITH
BRIEF PERIODS OF CRITICAL FIRE WEATHER CONDITIONS. THE FLOW WILL
THEN SHIFT TO THE NORTHEAST ON THURSDAY NIGHT INTO FRIDAY...SETTING
THE STAGE FOR GUSTY SANTA ANA WINDS AND VERY LOW HUMIDITIES ACROSS
PORTIONS OF VENTURA AND LOS ANGELES COUNTIES.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
GALE WATCH (SEE LAXMWWLOX).
BEACH HAZARDS STATEMENT (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

PUBLIC...HALL/MW
AVIATION..ASR
MARINE...RORKE
SYNOPSIS...SETO/HALL

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Mar 31, 5:00 AM PST, 17 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT TUE MAR 31 2015

CAZ034>041-044>046-051>054-059-087-088-547-548-011300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT TUE MAR 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

STRONG WINDS ACROSS THE CENTRAL COAST AND THE ANTELOPE VALLEY WILL
CREATE LOCAL DRIVING HAZARDS. THERE WILL BE A HIGH RISK OF RIP
CURRENTS ON ALL BEACHES TODAY AND TONIGHT. GALE FORCE WINDS WILL
CREATE BOATING HAZARDS ACROSS THE OUTER WATERS.

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* BEACH HAZARDS STATEMENT...SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

STRONG WINDS THROUGH AND BELOW PASSES AND CANYONS WILL CREATE LOCAL
DRIVING HAZARDS. THERE WILL BE A HIGH RISK OF RIP CURRENTS ON ALL
BEACHES TODAY AND TONIGHT. GALE FORCE WINDS WILL CREATE BOATING
HAZARDS ACROSS THE OUTER WATERS. THERE IS A POSSIBILITY OF GALE
FORCE WINDS EXTENDING INTO THE INNER WATERS.

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* BEACH HAZARDS STATEMENT...SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* GALE WATCH...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

Event by event

2 high wind. Local standard time, as filed.

High Wind, Los Angeles County Mountains Excluding the Santa Monica Range

When
March 31, 10:48 PM PST to 11:59 PM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
RAWS

Strong northerly winds were reported through the Interstate 5 corridor. The RAWS sensor at Whitaker Peak reported wind gusts as high as 76 MPH. The ASOS at Sandberg reported wind gusts as high as 66 MPH.

High Wind, Ventura County Mountains

When
March 31, 10:48 PM PST to 11:59 PM PST
Where
Ventura County Mountains forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
RAWS

Strong northerly winds were reported through the Interstate 5 corridor. Wind gusts between 60 and 65 MPH were reported near the Interstate 5 corridor in the northern parts of the Ventura county mountains.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568849, 568850.